Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 7, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2018, 9:25 PM CDT for Ellis County, Harper County, Roger Mills County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2018, 9:25 PM CDT (02:25 UTC)
- Expired
- Mar 18, 2018, 10:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK
The radar
The Vance AFB radar (KVNX), 158 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
677
WUUS54 KOUN 190225
SVROUN
OKC045-059-129-190315-
/O.NEW.KOUN.SV.W.0007.180319T0225Z-180319T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
925 PM CDT SUN MAR 18 2018
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Ellis County in northwestern Oklahoma...
Northwestern Roger Mills County in western Oklahoma...
Southwestern Harper County in northwestern Oklahoma...
* Until 1015 PM CDT
* At 925 PM CDT, severe thunderstorms were located along a line
extending from near Follett to 4 miles west of Higgins to 3 miles
northwest of Lake Marvin, moving northeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Shattuck, Arnett, Gage, Fargo, May and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3663 10000 3676 9960 3625 9960 3587 9972
3584 10000
TIME...MOT...LOC 0225Z 246DEG 27KT 3643 10018 3610 10011 3594 10019
HAIL...1.00IN
WIND...70MPH
$$
MAHALE2 follow-up statements
484
WWUS54 KOUN 190302
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1002 PM CDT SUN MAR 18 2018
OKC045-059-129-190315-
/O.CON.KOUN.SV.W.0007.000000T0000Z-180319T0315Z/
Ellis OK-Roger Mills OK-Harper OK-
1002 PM CDT SUN MAR 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR ELLIS...NORTHWESTERN ROGER MILLS AND SOUTH CENTRAL HARPER
COUNTIES...
At 1002 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of May to 5 miles northwest of
Arnett to 9 miles north of Durham, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Shattuck, Arnett, Gage, Fargo, May and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3657 10000 3676 9960 3625 9960 3587 9972
3585 9993 3621 9993 3623 10000
TIME...MOT...LOC 0302Z 244DEG 27KT 3653 9989 3620 9982 3597 9986
HAIL...1.00IN
WIND...60MPH
$$
MAHALE177
WWUS54 KOUN 190312
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
1012 PM CDT SUN MAR 18 2018
OKC045-059-129-190321-
/O.EXP.KOUN.SV.W.0007.000000T0000Z-180319T0315Z/
Ellis OK-Roger Mills OK-Harper OK-
1012 PM CDT SUN MAR 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR ELLIS...NORTHWESTERN ROGER
MILLS AND SOUTH CENTRAL HARPER COUNTIES WILL EXPIRE AT 1015 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
LAT...LON 3657 10000 3676 9960 3625 9960 3587 9972
3585 9993 3621 9993 3623 10000
TIME...MOT...LOC 0311Z 246DEG 27KT 3656 9982 3623 9975 3600 9979
$$
MAHALEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:56 PM CDT, 4 hours 29 minutes earlier.
Area forecast discussion, Mar 18, 4:56 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Norman OK 456 PM CDT Sun Mar 18 2018 .DISCUSSION... The March 19-20, 2018 00 UTC TAF discussion follows: && .AVIATION... Generally expect VFR conditions for most terminals through the tonight. There is a brief period that MVFR ceilings may develop across central Oklahoma mid to late this evening (OKC/OUN). Light to moderate rain is exiting north central Oklahoma this evening. Additional showers and thunderstorms are expected to develop across northwest Oklahoma later this evening (after 08 UTC). These thunderstorms will shift eastward across the northern half of Oklahoma this evening and should impact KGAG/KWWR and KPNC. Gusty winds and small hail will be possible with these thunderstorms along with the potential for brief MVFR conditons. There is a low chance these thunderstorms could impact KOKC/KOUN, but confidence is too low to include in TAFs. Otherwise, southerly winds will veer to the west and then the northwest tonight. Very gusty northwesterly winds are expected tomorrow. Wrap-around clouds with MVFR ceilings will likely impact the northern half of Oklahoma tomorrow as well. Mahale && .PREV DISCUSSION... /issued 443 PM CDT Sun Mar 18 2018/ ..Mesoscale Update... DISCUSSION... Overall, latest surface and satellite observations and short term model guidance show a less than impressive severe weather setup. Our confidence in convective initation across southwest Oklahoma into western north Texas has declined significantly. Convection is more likely across the northern half of Oklahoma this evening and overnight, although its intensity is in question. Latest satellite shows departing lead shortwave trough and associated convection moving out of the forecast area. In its wake, subsidence has tempered cumulus development and the chances of convection across western north Texas and southwest Oklahoma seem very low. Latest surface observations show sharpening dryline across west Texas extending from just east of Amarillo to east of Guthrie and intersecting an east-west oriented surface front south of our area. This is where the most robust convection and resultant severe weather threat may form later this afternoon and early evening. Short term model guidance still shows strengthening southeasterly low-level flow/theta-e advection ahead of the dryline eventually reaching northwest Oklahoma this evening. This may result in weak destabilization up into northwest Oklahoma, and as forcing for ascent from eastward moving compact closed mid- level low increased, convection should develop by early evening across the eastern Oklahoma and Texas Panhandles. These storms will move into northwest Oklahoma early-mid evening and continue eastward early tonight. Although kinematic fields are fairly strong, instability is expected to be weak. Steep mid-level lapse rates may support marginally severe hail. Strong/severe wind gusts are also possible, although forecast soundings show boundary layer that is less than optimal for damaging wind. Strong forcing from advancing Pacific front merging with dryline should result in linear evolution fairly quickly this evening and storms will move fairly quickly east across roughly the northern half of Oklahoma through late evening into early tonight. BRB PREV DISCUSSION... /issued 300 PM CDT Sun Mar 18 2018/ DISCUSSION... A strong storm system moving into the southern Plains will bring rain and thunderstorms to Oklahoma and north Texas though Monday night. There is a complex mix of elevated instability and vertical wind shear this afternoon, and it will remain complicated into tonight. Based on the forecasts of these parameters, plus the output of Convection-Allowing Models (CAMs), it appears that the most likely scenario consists of at least three separate areas/times of convective development. First, the existing storms over central and north-central Oklahoma are likely to remain non-severe, as they continue to travel to the northeast this afternoon and perhaps early evening. Second, there is a possibility of storm development in northeast/north-central Texas this afternoon or early evening. Any storms that can develop in this environment would have a solid chance of becoming a supercell storm. The risk of supercell storms diminishes quickly with northward extent, as the surface warm front over north Texas is unlikely to move much farther north, and the relatively cooler/drier air under the elevated frontal surface will adversely affect storm development. In addition, short-wave subsidence is probably occurring in the region, which will further limit the likelihood of storm development. Finally, the most likely area of severe weather will be over northwest and north-central Oklahoma late this evening and overnight, as elevated storms are likely to develop closer to the upper-level circulation. Wind shear will be very strong, and the modest amounts of instability should be enough to support elevated supercell storms. This situation would most strongly favor large hail, but strong winds reaching the surface can't be ruled out. As the system moves off to the east tomorrow, brisk west winds will turn generally northerly during the day, as cooler air moves into the region. Sufficient moisture will continue rain chances in northern Oklahoma into tomorrow night. A few thunderstorms will be possible with the cool air aloft, but severe storms will be unlikely after tonight. A mild and "quiet" period will extend from Tuesday into early Friday, before the next storm system arrives. There is still a lot of difference between the medium-range forecast models, so it is hard to say exactly what will happen from Friday into the weekend. A "chance of thunderstorms" seems most appropriate for most of our forecast area for most of the Friday night through Sunday periods. As is usually the case, the rain chances are higher east/lower west. CmS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 45 53 38 58 / 10 10 10 0 Hobart OK 46 57 36 62 / 0 0 0 0 Wichita Falls TX 50 63 39 63 / 0 0 0 0 Gage OK 41 48 31 60 / 60 10 10 0 Ponca City OK 47 53 36 56 / 70 20 30 0 Durant OK 50 67 43 62 / 20 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 15/10/10
Hazardous weather outlook, Mar 18, 6:09 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 609 PM CDT Sun Mar 18 2018 OKZ004>048-050>052-TXZ083>090-192315- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 609 PM CDT Sun Mar 18 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is a risk of severe thunderstorms across portions of northern, central, and southern Oklahoma, and north Texas through tonight. Location... There is a marginal risk of severe storms across all of central and western Oklahoma, and western north Texas. Timing... Storms will be most likely between 9 PM and 3 AM. Impacts... Hail up to the size of half dollars and wind gusts to 65 mph are the main concerns. Discussion... Showers and thunderstorms are expected to develop later this evening, mainly across northwest Oklahoma. The more intense storms will be capable of producing quarter to half dollar size hail and gusty winds. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for possible severe weather operations tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Some lingering thunderstorms will be possible early Monday. After a break, thunderstorm chances return Saturday. .Fire Weather... Elevated to near critical fire weather conditions will be possible Monday afternoon, mainly across western Oklahoma and western north Texas. Elevated conditions will also be possible Friday afternoon. Otherwise, fire conditions will be low this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Smith/Mahale
In the hours before
Special weather statement, Mar 18, 9:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT SUN MAR 18 2018
OKZ004-190245-
Harper OK-
904 PM CDT SUN MAR 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
945 PM CDT...
AT 903 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 40 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Laverne and Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3700 9946 3669 9982 3667 10000 3680 10000
3700 9984
TIME...MOT...LOC 0203Z 218DEG 33KT 3674 9988
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 9:04 PM CDT | Special Weather Statement | OUN | Harper | 41 min |
| Mar 18, 9:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 30 min |
| Mar 18, 10:10 PM CDT | Wind Advisory | OUN | Beckham, Blaine, Caddo, Canadian, Comanche, Cotton and 17 more | 17 hr |
| Mar 18, 10:15 PM CDT | Special Weather Statement | OUN | Ellis, Woodward | 45 min |
| Mar 18, 11:18 PM CDT | Special Weather Statement | OUN | Major | 27 min |
| Mar 18, 11:33 PM CDT | Special Weather Statement | OUN | Woods | 42 min |
| Mar 18, 11:43 PM CDT | Special Weather Statement | OUN | Major | 47 min |
| Mar 19, 12:11 AM CDT | Special Weather Statement | OUN | Major | 34 min |
| Mar 19, 12:13 AM CDT | Special Weather Statement | OUN | Alfalfa | 32 min |
| Mar 19, 12:35 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Major, Noble | 40 min |
| Mar 19, 12:45 AM CDT | Special Weather Statement | OUN | Grant | 30 min |
| Mar 19, 12:55 AM CDT | Special Weather Statement | OUN | Johnston, Marshall, Murray, Pontotoc | 35 min |
| Mar 19, 1:08 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 52 min |
| Mar 19, 1:28 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.